Vitamins and minerals: warfarin-induced skin necrosis: practice question

A Biochemistry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Biochemistry · Vitamins and minerals: warfarin-induced skin necrosis

Sample item

A woman is started on warfarin without heparin cover for a deep vein thrombosis. On day 4 she develops painful, well-demarcated skin necrosis over the breasts and thighs, with thrombosis of small dermal vessels. Which mechanism best explains this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Early loss of protein C, a short-lived natural anticoagulant, before clotting factors fall

Protein C has a half-life of only about 8 hours, much shorter than factor II (about 60 hours). In the first days of warfarin, protein C falls before the procoagulant factors, creating a transient hypercoagulable state that can thrombose dermal venules. Overlapping heparin until the INR is therapeutic prevents this.

Option by option

  • A. Antibodies against platelet factor 4 complexes causing platelet activation

    Heparin-induced thrombocytopenia involves heparin-PF4 antibodies, not warfarin alone.

  • B. Rapid depletion of prothrombin, the vitamin K-dependent factor with the shortest half-life, within hours

    Prothrombin has the longest half-life of the vitamin K-dependent factors, not the shortest.

  • C. Direct toxic injury to dermal capillary endothelium caused by warfarin itself

    Warfarin does not directly injure endothelium; the lesion is thrombotic.

  • D. Early loss of protein C, a short-lived natural anticoagulant, before clotting factors fall (correct)

    Correct. Protein C falls first, so the procoagulant factors are briefly unopposed.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Biochemistry questions

Questions about this Biochemistry question

What is the answer to this Biochemistry question?

The best answer is D, Early loss of protein C, a short-lived natural anticoagulant, before clotting factors fall. Protein C has a half-life of only about 8 hours, much shorter than factor II (about 60 hours).

Why is "Antibodies against platelet factor 4 complexes causing platelet activ…" not the answer?

Heparin-induced thrombocytopenia involves heparin-PF4 antibodies, not warfarin alone.

Why is "Rapid depletion of prothrombin, the vitamin K-dependent factor with t…" not the answer?

Prothrombin has the longest half-life of the vitamin K-dependent factors, not the shortest.

Why is "Direct toxic injury to dermal capillary endothelium caused by warfari…" not the answer?

Warfarin does not directly injure endothelium; the lesion is thrombotic.

What concept does this question test?

It tests Vitamins and minerals: warfarin-induced skin necrosis in Biochemistry. In the first days of warfarin, protein C falls before the procoagulant factors, creating a transient hypercoagulable state that can thrombose dermal venules. Overlapping heparin until the INR is therapeutic prevents this.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Vitamins and minerals: warfarin-induced skin necrosis?

Build one table of enzyme deficiency, disease, inheritance and key finding, then revise it by spaced recall. Then use the flashcards and the other Biochemistry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.